what will happen if I stop taking my synthroid??

United States
May 4, 2007 9:42am CST
I have hypothyroidism. In fact I was born without a thyroid. I don't have insurance and cant afford to pay all kinds of money to make a doctors appointment and then pay for the lab work. I haven't taken my pills for a week now. Someone told me that not taking it will just make me tired. I was told I need to be on it for the rest of my life though. Will it be okay if I stop taking it altogether??
2 people like this
5 responses
@leeesa (886)
• United States
6 May 07
The problem with stopping is that the meds gradually leave your body. By the time you notice anything different, you'll be really messed up and then when you start taking them again, it will take about a month before you're feeling well again. Don't stop taking them and make sure you're taking them correctly. I was on synthroid for several years before it was explained to me that you have to take them on an empty stomach, either 30 minutes before a meal or 2 hours after. You should take them at the same time every day too. I have a thyroid gland, but mine doesn't work at all, so probably not any different than not having one. And you'll get more than just tired if you stop. Such as...loss of concentration, infertility, depression, hypothermia
1 person likes this
• United States
7 May 07
thanks for the response. I have never taken them on an empty stomach and I've been taking it for 24 years now! i also forget to take them now and then. I haven't taken them in a week. I called this thyroid alliance place and asked this same question to the lady. She said it takes 6 weeks for the synthroid to be out of your system and then you will develop a certain kind of edema. Eventually she said I would die. I am going to get my pills today though. I am already feeling tired all the time. More than usual.
• United States
12 May 07
Angelface....You can't stop taking them...it would be disastrous... Leeesa, as for taking them on an empty stomach. I usually don't have breakfast to well after 30 minutes, but I typically drink coffee right away. Is that ok?
@leeesa (886)
• United States
12 May 07
I never really thought about that. I've taken mine with mainly water, but sometimes milk, tea and occasionally diet soda. This would be a question for the doctor. You're also supposed to wait 4 hours after taking it before you take an antacid or vitamin supplements.
@jenisky (406)
• Philippines
10 Feb 09
dont stop taking your pills..my husband suffered from hypothyroidism last year and he's been taking his pills till now..and as per his endocrinologist advise he'll gonna take synthroid as his maintenance for lifetime..stopping it will only worsen your conditions.
1 person likes this
• United States
19 Feb 09
sorry I have been away for a while. I have to take the pills forever or I will die very quickly. They told me 6 weeks until I go into organ failure. About my issues with paying for it, the pills are only $10 so that's not a big deal but the lab work and visits should be tax deductible. I tried to do it for 2008 taxes but the amounts have to exceed 7.5% of our AGI and it's no where near that. I think they should lower the percentage like by half.
• United States
28 Aug 09
I have been on Synthroid for 8 years and have always taken it correctly. Yesterday morning, I woke up at 6am, went running, did yoga, then went to work from 8:30am-7pm. I accidentally forgot to take my pill. In the morning, I felt great. At about 4pm, I felt like a ton of bricks crashed on me. I had like 6 sobbing fits that I couldn't control and have been depressed ever since. I took it last night when I got home at 10:30pm and this morning at 9am when I woke up. I'm not crying AS much but I don't feel the same and can't shake this depressed feeling. I hope it goes away. It's scaring the heck out of me.
• United States
18 Nov 09
I'd been on the generic brand for quite sometime and never seemed to feel food. Finally my new endocronologist said I needed to try Synthroid (which costs a little more but worth it). I stayed on Synthroid for over a year and just last month I decided to try the generic brand again(because of the price) and I feel horrable! I'm on my 4th day of the generic and just don't think I will make it to next month. I feel tiered, hot, depressed and I get angry easily. I called the pharmacy and they said I would have to pay full price for Synthroid if I want to order it. My advice is take it at whatever cost. Nothing will replace your love for life or your life period. We have to be thankful that there is a pill that replaces what our bodies don't produce : )
• United States
26 Oct 10
AngelFace, I don't know if you will see this response, I cannot find how to send you a message, but... I did want to share a few things with you. You can grow/re-grow your thyroid if you provide the essential mineral that it needs, iodine, without iodine your thyroid and body do not have the ability to function. Another option for you for the moment, it to take some Armour Thyroid which is a dessicated thyroid gland from bovine or swine, you can buy it yourself at any healthfood store or vitamin shop, it is tons better for you that Synthroid as that is well synthetic and incomplete. You can find out all about iodine at The Iodine Project dot come.
• United States
10 May 07
As others here have stated, stopping taking your medication can be very dangerous. The expense does not have to be that high, even without insurance. Synthroid or the generic equivalent, levothyroxine, is one of the new $4 prescriptions found at Walmart and other pharmacies. Plus, once you are regulated, you will only need bloodwork done once a year usually. Look around your area for any clinics that might be available for low income people. Also, if you are low income, you should apply for benefits through the Medicaid program. Each state calls it something different but it's the same program basically. Even if you don't qualify for free insurance, if you don't make much money there is usually a program where you can pay a token premium. Even without the hypothyroidism, you really should have some sort of insurance or you could find yourself deeply in debt if you should ever get very ill or have an accident. Good luck to you!
• United States
6 May 07
Try everything to keep taking the Synthroid. Stopping it will causes all kinds of health problems that you won't want to deal with (and will probably require more medication anyway!) Your thyroid controls almost everything in your body through it's secretions of it's hormone. The Synthroid replaces that hormore that you are not getting because you were born without one. Some things that can and probably will happen if you don't continue taking the Synthroid are weight gain, depression, fatigue, headaches, hair loss, acne, itchy, dry skin, and a ton more things. Please try to keep taking it. If you can, apply for Medi-Cal. If you're approved your prescriptions will be free. Hope this helps. Take care :)